What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 26, 3:00 PM MST, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 26, 3:00 PM MST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
300 PM MST Sat Aug 26 2017
.SYNOPSIS...
Above normal temperatures will continue through the weekend and
much of next week. For the weekend, a modest increase in moisture
levels is anticipated and thus some modest storm potential.
Overall though, dry weather is expected except for a few mountain
showers and storms. Temperatures will cool more noticeably at the
end of next week.
&&
.DISCUSSION...
Isolated to scattered storms over the higher terrain of central AZ
will drift southwestward this afternoon. However, CAPE over the
adjacent lower elevations is limited and there is good agreement
from the CAMs that the storms will struggle to survive over the
nearby desert floors of northern Maricopa County (incl. metro
Phoenix) and northern Pinal County. Would still expect to see at
least one or two stray convective showers over metro Phoenix
before the evening is over but mostly we will just get some wind.
Portions of La Paz County closest to Yavapai County will probably
be in the same boat. Other lower deserts within our forecast area
will be dry.
With the high centered over the Great Basin for at least a few
more days, there is a climatologically favorable steering flow in
place (at least for the Arizona portions of our forecast area).
However, it looks like that high will help advect some drier
continental air into Arizona leading to more of a "low grade"
type of Monsoon situation wherein mountain storms fizzle as they
move to the low elevations. Before that happens, models continue
to show a short wave moving through southern Arizona Sunday night
which is a factor in keeping PoPs relatively elevated during the
overnight hours into Monday morning.
Above normal temperatures will be in place through the weekend and
much of next week. In fact, an Excessive Heat Warning remains in
effect for Sunday for portions of southwest AZ and southeast CA.
Anticipate just enough dip in temps Monday that conditions will
remain below Excessive Heat criteria. That could change.
Suppose it is time to finally mention the potential of some
influence from EPAC tropical activity very late in the period.
Several runs from the GFS and EC have suggested a tropical wave
developing next weekend and drifting toward the Baja peninsula in
some fashion. With the large scale pattern of the sprawling high
over the Great Basin and the northeasterly flow possibly still
being reinforced by the stubborn to leave remnants from Harvey, it
could be pretty difficult for any appreciable increase in moisture
to push into the Southwest. Nevertheless, it does bear watching as
the potential for a Gulf Surge is always there with events like
that, which could give one last shot in the arm to this year's
monsoon. Or not.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Partly cloudy skies with SCT to BKN cloud decks primarily aoa 10
kft. Showers and thunderstorms will continue to develop
north/east/southeast of Phoenix terminals over the higher terrain
and slowly propagate southwest. Thereafter, there exists a 30 to
50 percent chance of getting an outflow from these distant
thunderstorms between 00Z & 02Z. The outflow will have an easterly
component to it but there is still some uncertainty on exactly how
strong the outflow will be. Guidance is suggesting wind gusts stay
below 30 kts, with the strongest gusts expected at KIWA. A smaller
chance exists of getting measurable precipitation at the
terminals, however guidance is suggesting vicinity showers and
thunderstorms existing during the 00Z to 04Z time frame.
Confidence is higher on the outflow reaching terminals than actual
storms moving over the TAF sites. Outside of this period, winds
will remain light aob 10 kts.
Southeast California/Southwest Arizona including KIPL and KBLH:
No major aviation issues through the TAF period under mostly clear
skies. Winds will generally favor a southerly direction though
periods of variable directions are likely during the morning
hours.
Aviation discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Tuesday through Saturday:
Slight chances for wetting rains retreat toward mountain locations
Tuesday through Saturday. Humidity values will stay somewhat low
each day with minimum values mostly between 10 and 20 percent.
Temperatures will remain above average. Apart from thunderstorms,
winds will tend to follow familiar warm season patterns.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning from 10 AM to 8 PM MST Sunday for AZZ530-
532-533-536.
CA...Excessive Heat Warning from 10 AM to 8 PM PDT Sunday for CAZ561-
563-565>570.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...AJ/Iniguez
AVIATION...Hernandez
FIRE WEATHER...IniguezIn the hours before
Special weather statement, Aug 26, 2:35 PM MST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
235 PM MST SAT AUG 26 2017
AZZ547-556-557-262215-
Tonto Basin AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
235 PM MST SAT AUG 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
315 PM MST...
At 235 PM MST, Doppler radar was tracking a strong thunderstorm over
Sunflower. This storm was nearly stationary but slowly building
towards State Route 87.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Round Valley, Sugarloaf Mountain, Sunflower, Ballantine Trailhead,
Punkin Center and Tonto Basin.
LAT...LON 3386 11158 3394 11139 3378 11125 3368 11155
TIME...MOT...LOC 2135Z 337DEG 1KT 3384 11146
JN
Special weather statement, Aug 26, 3:26 PM MST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
326 PM MST SAT AUG 26 2017
AZZ552-555-558-262315-
Apache Junction/Gold Canyon AZ-Superior AZ-
Pinal/Superstition Mountains AZ-
326 PM MST SAT AUG 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 415 PM MST...
At 326 PM MST, Doppler radar was tracking a strong thunderstorm over
Superior. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Superior, Boyce Thompson Arboretum, Queen Valley, U.S 60 between
Florence Junction and Top-of-the-World.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3322 11099 3311 11114 3309 11125 3326 11133
3338 11116 3331 11097
TIME...MOT...LOC 2226Z 025DEG 0KT 3328 11111
JNSpecial weather statement, Aug 26, 4:23 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
423 PM MST SAT AUG 26 2017
AZZ547-549-555-558-270015-
Fountain Hills/East Mesa AZ-Apache Junction/Gold Canyon AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
423 PM MST SAT AUG 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
515 PM MST...
At 423 PM MST, Doppler radar was tracking a strong thunderstorm over
Canyon Lake, or 11 miles northeast of Apache Junction, moving
southwest at 5 mph.
Winds in excess of 40 mph and moderate to heavy rainfall will be
possible with this storm.
Locations impacted include...
Apache Junction, Canyon Lake, Superstition Mountains, Kings Ranch,
Lost Dutchman State Park, Usery Mountain Park, Gold Camp and Tortilla
Flat.
LAT...LON 3363 11146 3356 11134 3337 11142 3348 11163
TIME...MOT...LOC 2323Z 026DEG 6KT 3354 11142
JN
Special weather statement, Aug 26, 4:56 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
456 PM MST SAT AUG 26 2017
AZZ548-549-551-553-555-270045-
Fountain Hills/East Mesa AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
456 PM MST SAT AUG 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
545 PM MST...
At 454 PM MST, Doppler radar was tracking a strong thunderstorm over
the Superstition Mountain Wilderness and an area of strong outflow
winds moving southwest at 15 mph into the Southeast Valley.
Winds in excess of 40 mph and patchy blowing dust will be possible
across the advisory area.
Locations impacted include...
Mesa, Chandler, Gilbert, Apache Junction, East Mesa, Queen Creek,
Chandler Heights, Gold Camp, Gilbert City Hall, Tumbleweed Park,
Superstition Springs Mall, Chandler City Hall, Magma, San Tan Village
Mall, San Tan Valley, Seville, Freestone Park, Chandler Fashion
Center Mall, Phoenix Mesa Gateway Airport and San Tan Mountain Park.
LAT...LON 3348 11163 3337 11142 3307 11150 3330 11195
TIME...MOT...LOC 2354Z 031DEG 11KT 3332 11160
JN
Local storm report, Aug 26, 5:43 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
543 PM MST SAT AUG 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HEAVY RAIN 2 SE APACHE JUNCTION 33.39N 111.53W
08/26/2017 M0.74 INCH PINAL AZ TRAINED SPOTTER
MEASURED IN 20 MINUTES.
&&
JS